Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 243, NWS Morristown, TN

June 9, 2011Bledsoe County, Hamilton County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 9, 2011, 6:34 PM CDT for Bledsoe County, Hamilton County, Sequatchie County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 6:34 PM CDT (23:34 UTC)
Expired
Jun 9, 2011, 7:00 PM CDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bledsoe County, TN, Hamilton County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:55 PM CDTTSTM WND DMGSoddy-Daisy, TNSEVERAL TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2852 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WUUS54 KMRX 092334
SVRMRX
TNC007-065-153-100000-
/O.NEW.KMRX.SV.W.0243.110609T2334Z-110610T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 PM CDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE...
  HAMILTON COUNTY IN EAST TENNESSEE...
  SEQUATCHIE COUNTY IN EAST TENNESSEE...

* UNTIL 700 PM CDT/800 PM EDT/

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
  SODDY-DAISY...OR 7 MILES SOUTHEAST OF DUNLAP...AND MOVING SOUTHEAST
  AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SODDY-DAISY...SALE CREEK AND MIDDLE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3552 8541 3552 8521 3542 8510 3540 8504
      3517 8518 3522 8540
TIME...MOT...LOC 2334Z 305DEG 11KT 3530 8527

$$
2 follow-up statements
894 
WWUS54 KMRX 092348
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
648 PM CDT THU JUN 9 2011

TNC007-065-153-100000-
/O.CON.KMRX.SV.W.0243.000000T0000Z-110610T0000Z/
SEQUATCHIE TN-BLEDSOE TN-HAMILTON TN-
648 PM CDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT/800 PM EDT/ FOR HAMILTON...BLEDSOE AND SEQUATCHIE COUNTIES...

AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
SODDY-DAISY...OR 11 MILES SOUTHEAST OF DUNLAP...MOVING SOUTHEAST AT
15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  SODDY-DAISY...SALE CREEK AND MIDDLE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3552 8541 3552 8521 3542 8510 3540 8504
      3517 8518 3522 8540
TIME...MOT...LOC 2348Z 295DEG 16KT 3525 8521

$$
904 
WWUS54 KMRX 100002
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
702 PM CDT THU JUN 9 2011

TNC007-065-153-100012-
/O.EXP.KMRX.SV.W.0243.000000T0000Z-110610T0000Z/
SEQUATCHIE TN-BLEDSOE TN-HAMILTON TN-
702 PM CDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON...BLEDSOE AND
SEQUATCHIE COUNTIES HAS EXPIRED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3552 8541 3552 8521 3542 8510 3540 8504
      3517 8518 3522 8540
TIME...MOT...LOC 2348Z 321DEG 10KT 3526 8524

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:20 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 9, 3:20 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT THU JUN 9 2011

.SHORT TERM (TONIGHT AND FRIDAY)...COLD FRONT OVER THE OHIO RIVER
VALLEY WILL REMAIN NEARLY STATIONARY TONIGHT AND FRIDAY...WITH
OUTFLOW FROM ITS ASSOCIATED CONVECTION HELPING TO TRIGGER SCATTERED
CONVECTION OVER THE FORECAST AREA ON FRIDAY AFTERNOON AND EVENING.
OVERALL...EXPECT A PERSISTENCE PATTERN TONIGHT AND FRIDAY...WITH
TEMPS AND PRECIP COVERAGE VERY SIMILAR TO TODAY.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...FRONT ENTERING THE AREA
ON SATURDAY AND LINGERS INTO SUNDAY. SHOULD HAVE SUFFICIENT MOISTURE
AND LIFT TO CONTINUE WITH CHANCE POPS FOR BOTH DAYS. INSTABILITY
ALSO INCREASING...SO COULD SEE STRONG THUNDERSTORMS ON SATURDAY AND
SUNDAY. ACTIVITY SHOULD BE ISOLATED ON MONDAY AND TUESDAY BEFORE
ANOTHER FRONT ENTERS THE AREA ON WEDNESDAY AND THURSDAY. STAYED NEAR
MEX/HPC GUIDANCE FOR TEMPERATURES.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   69  95  69  93  68 /  10  20  20  30  30
KNOXVILLE AIRPORT, TN     67  94  68  92  68 /  10  20  20  30  30
OAK RIDGE, TN             67  95  67  92  67 /  10  30  20  30  30
TRI CITIES AIRPORT, TN    65  91  62  90  64 /  20  30  20  40  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TT/GH
Hazardous weather outlook, Jun 9, 12:39 PM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 PM EDT THU JUN 9 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
139 PM EDT THU JUN 9 2011 /1239 PM CDT THU JUN 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL FORM ALONG THE CUMBERLAND PLATEAU
REGION...NORTHEAST TENNESSEE...AND INTO SOUTHWEST VIRGINIA THROUGH THIS
AFTERNOON. A WEAK BOUNDARY WILL MOVE INTO THE REGION...AND WILL HELP
IN THE DEVELOPMENT OF SCATTERED STRONG THUNDERSTORMS. AN ISOLATED
SEVERE STORM OR TWO CANNOT ALSO BE RULED OUT. ANY SEVERE WEATHER THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR THUNDERSTORMS
WILL DIMINISH BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE SOUTHEAST INTO THE REGION
BY FRIDAY AFTERNOON...WITH SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE. A FEW OF THE STORMS WILL BECOME STRONG...WITH ISOLATED
SEVERE STORMS POSSIBLE. AGAIN...ANY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME DUE TO THE ISOLATED
STORM DEVELOPMENT.

TROUTMAN

In the hours before

Special weather statement, Jun 9, 3:33 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 PM EDT THU JUN 9 2011

TNZ039-040-042-070-092115-
HAMBLEN TN-JEFFERSON TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-
433 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN GREENE...COCKE...
JEFFERSON AND HAMBLEN COUNTIES UNTIL 515 PM EDT...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEAN STATION...OR 7 MILES NORTH OF
MORRISTOWN.  THIS STORM WAS MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE....

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Local storm report, Jun 9, 3:35 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
435 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 S POUND               37.10N 82.61W
06/09/2011                   WISE               VA   LAW ENFORCEMENT

            ONE TREE DOWN

&&
Special weather statement, Jun 9, 3:51 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 PM EDT THU JUN 9 2011

TNZ040-041-071>074-092130-
BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-NORTH SEVIER
TN-NORTHWEST COCKE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-
451 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER AND COCKE
COUNTIES UNTIL 530 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF GATLINBURG...MOVING EAST AT 5
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATLINBURG...
ELKMONT...PITTMAN CENTER...COSBY AND HARTFORD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 9, 4:10 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT THU JUN 9 2011

TNZ045>047-092145-
NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-
510 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND UNICOI COUNTIES UNTIL
545 PM EDT...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BULADEAN...OR 12 MILES SOUTH
OF ELIZABETHTON...MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE....
Local storm report, Jun 9, 4:30 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             TUSQUITEE               35.08N 83.77W
06/09/2011  E1.75 INCH       CLAY               NC   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL

&&
Special weather statement, Jun 9, 5:47 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
647 PM EDT THU JUN 9 2011

TNZ081-098-092330-
MARION TN-SEQUATCHIE TN-
547 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES
UNTIL 630 PM CDT...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JASPER...MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SOUTH PITTSBURG AND
HALETOWN (GUILD).

IN ADDITION TO GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:47 AM CDTSevere Thunderstorm WarningMRXMorgan43 min
Jun 9, 12:23 PM CDTSevere Thunderstorm WarningMRXCampbell37 min
Jun 9, 12:32 PM CDTAreal Flood AdvisoryMRXAnderson, Campbell, Morgan, Scott118 min
Jun 9, 12:47 PM CDTSevere Thunderstorm WarningMRXMorgan, Scott28 min
Jun 9, 1:07 PM CDTSevere Thunderstorm WarningMRXHancock25 min
Jun 9, 1:31 PM CDTSevere Thunderstorm WarningMRXMeigs, Rhea29 min
Jun 9, 1:55 PM CDTSevere Thunderstorm WarningMRXMcMinn, Monroe35 min
Jun 9, 2:23 PM CDTSevere Thunderstorm WarningMRXHamilton37 min
Jun 9, 3:19 PM CDTSevere Thunderstorm WarningMRXPolk41 min
Jun 9, 3:23 PM CDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan37 min
Jun 9, 4:04 PM CDTSevere Thunderstorm WarningMRXPolk41 min
Jun 9, 4:22 PM CDTAreal Flood AdvisoryMRXCarter53 min
Jun 9, 4:37 PM CDTAreal Flood AdvisoryMRXMonroe, Polk3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.